Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 196, NWS Shreveport, LA

July 10, 2016Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 10, 2016, 7:08 PM CDT for Union Parish, Louisiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 7:08 PM CDT (00:08 UTC)
Expired
Jul 10, 2016, 7:50 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 169 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:20 PM CDTTSTM WND DMGMarion, LATREES DOWN ON HIGHWAY 33 NORTH OF MARION
Jul 10, 7:25 PM CDTTSTM WND DMGMarion, LATREES DOWN 2 MILES NE OF MARION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS54 KSHV 110008
SVRSHV
LAC111-110100-
/O.NEW.KSHV.SV.W.0196.160711T0008Z-160711T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 800 PM CDT

* AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARION
  ...MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARION...OAKLAND...LINVILLE...LITROE...HAILE AND CECIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3272 9228 3299 9236 3301 9207 3299 9207
      3298 9208 3297 9207 3297 9208 3292 9207
      3292 9208 3287 9208 3284 9206 3283 9207
      3283 9206 3282 9207 3278 9205
TIME...MOT...LOC 0007Z 314DEG 5KT 3291 9221 

HAIL...<.75IN
WIND...60MPH
 
$$

06
1 follow-up statement
601 
WWUS54 KSHV 110050
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 PM CDT SUN JUL 10 2016

LAC111-110059-
/O.CAN.KSHV.SV.W.0196.000000T0000Z-160711T0100Z/
UNION LA-
750 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION PARISH IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER...LIGHT TO
MODERATE RAIN WILL CONTINUE OVER EASTERN UNION PARISH FOR THE NEXT
HALF HOUR OR SO BEFORE DIMINISHING. 

LAT...LON 3272 9228 3299 9236 3301 9207 3299 9207
      3298 9208 3297 9207 3297 9208 3292 9207
      3292 9208 3287 9208 3284 9206 3283 9207
      3283 9206 3282 9207 3278 9205
TIME...MOT...LOC 0046Z 314DEG 5KT 3287 9216 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 10, 3:20 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
320 PM CDT SUN JUL 10 2016

.DISCUSSION...
A general area of troughiness across the Four-State Region coupled
with dewpoints in the 60s and 70s and lingering old outflow
boundaries, has led to the development of scattered showers and
thunderstorms late this aftn, mainly across the ARKLATEX. Sfc-based
CAPE values of 2000-3000 j/kg, steepened lapse rates and dismal 0-6
km bulk shear suggests storms may have the capability of nearing
strong levels/being pulsey with the potential for gusty winds, but
will likely struggle to sustain its strength for long periods of
time. Furthermore, the slow movement of the precip activity could
result in a few locales receiving brief moderate rainfall. The HRRR
exhibits the activity gradually demising a few hours after sunset.

The UA trough will linger across the area tomorrow, though lifting
Northeast leading to best precip chances shifting to the Eastern
zones. The disturbance will have exited the region by Tuesday whilst
concurrently the UA ridge will be nosing into the Western zones.
With the ridge not encompassing the Four-State region, the sea-
breeze along with long term solutions hinting at the reformation of
a weak UA trough across the Eastern zones, will result in the
Southern and Eastern zones being most favored for precip throughout
the week and into the weekend.

The scattered showers and thunderstorms and associated cloud cover
late this aftn have kept temps in check /upper 80s to lower 90s/
hence keeping heat indices well below Heat Advisory criteria. Mid-
week may be a different story as lack of widespread
precip/cloudiness will lead to temps warming into the middle to
upper 90s. This will raise Heat Indices to around 102 degrees. We
will continue to analyze later model solutions and see if this will
indeed come into fruition.

&&

.PREV DISCUSSION... /issued 1255 PM CDT SUN JUL 10 2016/

AVIATION...
Isold convection has begun to increase across most of the
area with scattered tstm coverage over central LA movg newd
towards cwa. Some of this activity may reach KMLU terminal by mid
aftn. Current convection over KTXK and KELD is diminishing for
time being. Isold shower approaching the I-20 corridor over NE TX
and possibly affect KTYR, KGGG and KSHV terminals. Fqt ltg and
gusty winds possible near stgr convection. Patchy fog possible
late tonight at terminals where rain occurs this aftn. South winds
around 5 kts to generally prevail. These winds will increase to
near 10 kts by around 11/14z and some higher gusts possible in NE
TX./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  76  95  76 /  40  20  10  10
MLU  91  75  94  76 /  50  20  20  10
DEQ  92  73  92  73 /  50  20  10  10
TXK  93  75  94  76 /  50  20  10  10
ELD  92  74  93  74 /  50  30  20  10
TYR  93  75  95  77 /  30  20  10  10
GGG  93  75  95  77 /  50  20  10  10
LFK  95  76  96  77 /  30  20  10  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/07
Hazardous weather outlook, Jul 10, 11:23 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT SUN JUL 10 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1123 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF THE HAZARDOUS OUTLOOK AREA THIS AFTERNOON THROUGH EARLY
EVENING...AND WILL HAVE THE POTENTIAL FOR BRIEF MODERATE RAINFALL
AND WIND GUSTS THAT ARE ANTICIPATED TO REMAIN BELOW SEVERE
THRESHOLDS. ADDITIONALLY...HEAT INDEX READINGS MAY NEAR 100
DEGREES TODAY...PARTICULARLY ACROSS PORTIONS OF LOUISIANA AND
SOUTHWEST ARKANSAS. ALTHOUGH HEAT ADVISORIES ARE NOT IN
EFFECT...ANYONE SPENDING TIME OUTDOORS SHOULD TAKE PRECAUTIONS
AGAINST HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TEMPERATURES IN THE MID TO UPPER 90S WITH HEAT INDEX READINGS
AROUND 100 DEGREES WILL BE POSSIBLE ESPECIALLY BY MID TO LATE
WEEK. IN ADDITION...A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS
WILL CONTINUE INTO THE NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 10, 2:34 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
234 PM CDT SUN JUL 10 2016

LAZ017-TXZ167-102015-
SABINE LA-SABINE TX-
234 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH IN
NORTHWESTERN LOUISIANA AND EAST CENTRAL SABINE COUNTIES UNTIL 315 PM
CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF TOLEDO BEND DAM...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANY...FLORIEN...FISHER...NEGREET...MOUNT CARMEL AND COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR TOLEDO BEND LAKE... OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3137 9375 3166 9342 3159 9334 3154 9334
      3154 9328 3150 9324 3148 9324 3128 9350
      3128 9353 3125 9354 3122 9358
TIME...MOT...LOC 1933Z 222DEG 22KT 3132 9363

VII
Special weather statement, Jul 10, 3:30 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SUN JUL 10 2016

LAZ018>020-022-102130-
NATCHITOCHES LA-LA SALLE LA-WINN LA-GRANT LA-
330 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR LA SALLE...NORTHEASTERN
NATCHITOCHES...WINN AND GRANT PARISHES UNTIL 430 PM CDT...

AT 329 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF CAMPTI TO
NEAR ALEXANDRIA INTERNATIONAL AIRPORT...AND MOVING NORTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINNFIELD...JENA...COLFAX...OLLA...MONTGOMERY...MIDWAY...URANIA...
CLARENCE...POLLOCK...DRY PRONG...GOLDONNA...TULLOS...DODSON...
GEORGETOWN...CALVIN...ATLANTA...SIKES...CLEAR LAKE...
WILLIANA AND CATAHOULA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3140 9214 3147 9216 3148 9221 3139 9263
      3139 9266 3141 9267 3140 9269 3145 9268
      3145 9271 3149 9270 3152 9272 3147 9278
      3193 9310 3215 9272 3215 9237 3206 9231
      3193 9231 3193 9221 3163 9201 3144 9201
TIME...MOT...LOC 2029Z 242DEG 27KT 3190 9299 3134 9260

VII
Special weather statement, Jul 10, 6:14 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT SUN JUL 10 2016

ARZ073-LAZ006-110000-
UNION AR-UNION LA-
614 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY IN SOUTH
CENTRAL ARKANSAS AND NORTHWESTERN UNION PARISHES UNTIL 700 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAPILE...OR 8 MILES NORTHWEST OF HUTTIG...MOVING NORTHEAST AT
20 MPH. OTHER THUNDERSTORMS WERE NEAR STRONG AND EAST OF EL DORADO
ALSO MOVING TO THE NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EL DORADO...HUTTIG...BERNICE...STRONG...LAWSON...LAPILE...COOLEY...
URBANA...FELSENTHAL...SPEARSVILLE...LILLIE...LOCKHART...AURELLE...
NEW LONDON...LITROE...OAKLAND...CATESVILLE...TAYLORVILLE...
HILLSBORO AND PIGEON HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL WAS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING OF WATER ON ROADWAYS AND REDUCE VISIBILITIES OF
TRAVELERS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THESE
STORMS.REMEMBER...LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE
UNTIL THE STORMS PASS.

&&

LAT...LON 3294 9240 3280 9260 3286 9268 3321 9272
      3329 9247 3327 9242 3330 9235 3329 9236
      3328 9233 3326 9232 3328 9230 3326 9229
      3325 9223 3321 9223 3321 9218 3316 9217
      3316 9211 3309 9213 3303 9211 3300 9207
TIME...MOT...LOC 2309Z 239DEG 16KT 3312 9229

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:19 PM CDTSpecial Weather StatementSHVClaiborne41 min
Jul 11, 9:10 AM CDTLake Wind AdvisorySHVBossier, Caddo, De Soto10 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.